Probability Theory and Related Fields

, Volume 165, Issue 1–2, pp 365–399 | Cite as

A Feynman–Kac–Itô formula for magnetic Schrödinger operators on graphs

  • Batu Güneysu
  • Matthias KellerEmail author
  • Marcel Schmidt


In this paper we prove a Feynman–Kac–Itô formula for magnetic Schrödinger operators on arbitrary weighted graphs. To do so, we have to provide a natural and general framework both on the operator theoretic and the probabilistic side of the equation. On the operator side we identify a very general class of potentials that allows the definition of magnetic Schrödinger operators. On the probabilistic side, we introduce an appropriate notion of stochastic line integrals with respect to magnetic potentials. Apart from linking the world of discrete magnetic operators with the probabilistic world through the Feynman–Kac–Itô formula, the insights from this paper gained on both sides should be of an independent interest. As applications of the Feynman–Kac–Itô formula, we prove a Kato inequality, a Golden–Thompson inequality and an explicit representation of the quadratic form domains corresponding to a large class of potentials.

Mathematics Subject Classification

39A70 35J10 47D08 81Q35 



The authors want to express their gratitude to Daniel Lenz for very inspiring and important hints. We are also grateful to Ognjen Milatovic for a very fruitful correspondence and to Hendrik Vogt, Sebastian Haeseler for most helpful discussions. BG has been financially supported by the Sonderforschungsbereich 647: Raum-Zeit-Materie. Moreover, MK acknowledges the financial support of the German Science Foundation (DFG), Golda Meir Fellowship, the Israel Science Foundation (Grant Nos. 1105/10 and 225/10) and BSF Grant No. 2010214. Furthermore, MS acknowledges the financial support of the European Science Foundation (ESF) within the project “Random Geometry of Large Interacting Systems and Statistical Physics”.


  1. 1.
    Broderix, K., Hundertmark, D., Leschke, H.: Continuity properties of Schrödinger semigroups with magnetic fields. Rev. Math. Phys. 12(2), 181–225 (2000)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Cipriani, F., Sauvageot, J.-L.: Derivations as square roots of Dirichlet forms. J. Funct. Anal. 201, 78–120 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  3. 3.
    Colin de Verdiére, Y., Truc, F.: Confining quantum particles with a purely magnetic field. Ann. Inst. Fourier (Grenoble) 60(2010), (7), 2333–2356 (2011)Google Scholar
  4. 4.
    Colin de Verdiére, Y., Torki-Hamza, N., Truc, F.: Essential self-adjointness for combinatorial Schrödinger operators III—magnetic fields. Ann. Fac. Sci. Toulouse 3, 597–609 (2011)zbMATHGoogle Scholar
  5. 5.
    Chen, Z.-Q., Kim, P., Kumagai, T.: Discrete approximation of symmetric jump processes on metric measure spaces. Probab. Theory Relat. Fields 155(3–4), 703–749 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  6. 6.
    Demuth, M., van Casteren, J.A.: Stochastic Spectral Theory for Selfadjoint Feller Operators. A Functional Integration Approach. Probability and Its Applications. Birkhuser Verlag, Basel (2000)zbMATHGoogle Scholar
  7. 7.
    Dodziuk, J., Matthai, V.: Kato’s inequality and asymptotic spectral properties for discrete magnetic Laplacians. The ubiquitous heat kernel. Contemp. Math. 398, Am. Math. Soc. 69–81 (2006)Google Scholar
  8. 8.
    Émery, M.: Stochastic Calculus in Manifolds. With an Appendix by P.-A. Meyer. Universitext. Springer-Verlag, Berlin (1989)Google Scholar
  9. 9.
    Frank, L., Lenz, D., Wingert, D.: Intrinsic metrics for non-local symmetric Dirichlet forms and applications to spectral theory. J. Funct. Anal. 266, 4765–4808 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Fukushima, M., Oshima, Y., Takeda, M.: Dirichlet Forms and Symmetric Markov Processes, de Gruyter Studies in Mathematics, vol. 19. Walter de Gruyter & Co., Berlin (1994)CrossRefzbMATHGoogle Scholar
  11. 11.
    Georgakopoulos, A., Haeseler, S., Keller, M., Lenz, D., Wojciechowski, R.K.: Graphs of finite measure. J. Math. Pures Appl. (9) 103(5), 1093–1131 (2015)Google Scholar
  12. 12.
    Golénia, S.: Hardy inequality and eigenvalue distribution for discrete Laplacians. J. Funct. Anal. 266(5), 2662–2688 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    Güneysu, B.: On generalized Schrödinger semigroups. J. Funct. Anal. 262(11), 4639–4674 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Güneysu, B.: Semiclassical limits of quantum partition functions on infinite graphs. J. Math. Phys. 56, 022102 (2015). doi: 10.1063/1.4907385 MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Güneysu, B., Milatovic, O., Truc, F.: Generalized Schrödinger semigroups on infinite graphs. Potential Anal. 41(2), 517–541 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Güneysu, B., Post, O.: Path integrals and the essential self-adjointness of differential operators on noncompact manifolds. Math. Z. 275(1–2), 331–348 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Haeseler, S., Keller, M.: Generalized solutions and spectrum for Dirichlet forms on graphs. Random Walks, Boundaries and Spectra, Progress in Probability, 64. Birkhäuser, pp. 181–201 (2011)Google Scholar
  18. 18.
    Harper, P.: Single band motion of conduction Electrons in a uniform magnetic field. Proc. Phys. Soc. A 68, 874 (1955)CrossRefzbMATHGoogle Scholar
  19. 19.
    Hiai, F.: Log-majorizations and norm inequalities for exponential operators. Banach Cent. Publ. 38(1), 119–181 (1997)MathSciNetzbMATHGoogle Scholar
  20. 20.
    Higuchi, Y., Shirai, T.: Weak Bloch property for discrete magnetic Schrödinger operators. Nagoya Math. J. 161, 127–154 (2001)MathSciNetzbMATHGoogle Scholar
  21. 21.
    Hinz, M., Röckner, M., Teplyaev, A.: Vector analysis for local Dirichlet forms and quasilinear PDE and SPDE on fractals. Stoch. Process. Appl. 123(12), 4373–4406 (2013)CrossRefzbMATHGoogle Scholar
  22. 22.
    Hinz, M., Teplyaev, A.: Dirac and magnetic Schrödinger operators on fractals. J. Funct. Anal. 265(11), 2830–2854 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  23. 23.
    Huang, X., Keller, M., Masamune, J., Wojciechowski, R.K.: A note on self-adjoint extensions of the Laplacian on weighted graphs. J. Funct. Anal. 265, 1556–1578 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  24. 24.
    Ikeda, N., Watanabe, S.: Stochastic Differential Equations and Diffusion Processes. North-Holland Mathematical Library, 24 North-Holland Publishing Co., Amsterdam-New York, Kodansha Ltd, Tokyo (1981)Google Scholar
  25. 25.
    Keller, M., Lenz, D.: Dirichlet forms and stochastic completeness of graphs and subgraphs. Journal für die reine und angewandte Mathematik (Crelles Journal) 666, 189–223 (2012)MathSciNetzbMATHGoogle Scholar
  26. 26.
    Keller, M., Lenz, D.: Unbounded Laplacians on graphs: basic spectral properties and the heat equation. Math. Model. Nat. Phenom. 5(4), 198–224 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  27. 27.
    Keller, M., Lenz, D., Vogt, H., Wojciechowski, R.: Note on basic features of large time behaviour of heat kernels. To appear in Journal für die reine und angewandte Mathematik (Crelles Journal). doi: 10.1515/crelle-2013-0070
  28. 28.
    Kigami, J.: Analysis on Fractals. Cambridge Tracts in Mathematics, vol. 143. Cambridge University Press, Cambridge (2001)CrossRefzbMATHGoogle Scholar
  29. 29.
    Kuwae, K., Takahashi, M.: Kato class measures of symmetric Markov processes under heat kernel estimates. J. Funct. Anal. 250(1), 86–113 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  30. 30.
    Kuwae, K., Takahashi, M.: Kato class functions of Markov processes under ultracontractivity. Potential theory in Matsue. Adv. Stud. Pure Math. 44, Math. Soc. Japan, Tokyo, pp. 193–202 (2006)Google Scholar
  31. 31.
    Lieb, E.H., Loss, M.: Fluxes, Laplacians, and Kasteleyn’s theorem. Duke Math. J. 71, 337–363 (1993)MathSciNetCrossRefzbMATHGoogle Scholar
  32. 32.
    Mathai, V., Schick, T., Yates, S.: Approximating spectral invariants of Harper operators on graphs II. Proc. Am. Math. Soc. 131, 1917–1923 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  33. 33.
    Mathai, V., Yates, S.: Approximating spectral invariants of Harper operators on graphs. J. Funct. Anal. 188, 111–136 (2002)MathSciNetCrossRefzbMATHGoogle Scholar
  34. 34.
    Milatovic, O.: Essential self-adjointness of discrete magnetic Schrödinger operators on locally finite graphs. Integr. Equ. Oper. Theory 71, 13–27 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  35. 35.
    Milatovic, O.: A Sears-type self-adjointness result for discrete magnetic Schrödinger operators. J. Math. Anal. Appl. 396, 801–809 (2012)MathSciNetCrossRefzbMATHGoogle Scholar
  36. 36.
    Milatovic, O., Truc, F.: Self-adjoint extensions of discrete magnetic Schrödinger operators. Ann. Henri Poincaré 15(5), 917–936 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  37. 37.
    Norris, J.R.: Markov chains, volume 2 of Cambridge Series in Statistical and Probabilistic Mathematics. Cambridge University Press, Cambridge. Reprint of 1997 original (1998)Google Scholar
  38. 38.
    Pitt, L.D.: A compactness condition for linear operators of function spaces. J. Oper. Theory 1, 49–54 (1979)MathSciNetzbMATHGoogle Scholar
  39. 39.
    Reed, M., Simon, B.: Methods of Modern Mathematical Physics I, II IV: Functional Analysis. Fourier Analysis, Self-adjointness. Academic Press, New York e.a. (1975)zbMATHGoogle Scholar
  40. 40.
    Shubin, M.: Essential self-adjointness for semi-bounded magnetic Schrödinger operators on non-compact manifolds. J. Funct. Anal. 186(1), 92–116 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  41. 41.
    Simon, B.: Schrödinger semigroups. Bull. Am. Math. Soc. (N.S.) 7, 447–526 (1982)CrossRefzbMATHGoogle Scholar
  42. 42.
    Simon, B.: Functional Integration and Quantum Physics, 2nd edn. AMS Chelsea Publishing, Providence (2005)zbMATHGoogle Scholar
  43. 43.
    Stollmann, P., Voigt, J.: Perturbation of Dirichlet forms by measures. Potential Anal. 5, 109–138 (1996)MathSciNetCrossRefzbMATHGoogle Scholar
  44. 44.
    Sunada, T.: A discrete analogue of periodic magnetic Schrödinger operators. Geometry of the spectrum. Contemp. Math. 173, Amer. Math. Soc., Providence, RI, pp. 283–299 (1994)Google Scholar
  45. 45.
    Sushch, V.N.: Essential self-adjointness of a discrete magnetic Schrödinger operator. J. Math. Sci. (N. Y.) 160(3), 368–378 (2009)MathSciNetCrossRefGoogle Scholar
  46. 46.
    Voigt, J.: Absorption semigroups, their generators and Schrödinger semigroups. J. Funct. Anal. 67, 167–205 (1986)MathSciNetCrossRefzbMATHGoogle Scholar
  47. 47.
    Voigt, J.: Absorption semigroups. J. Oper. Theory 20, 117–131 (1988)MathSciNetzbMATHGoogle Scholar
  48. 48.
    Wojciechowski, R.K.: Stochastic Completeness of Graphs. ProQuest LLC, Ann Arbor, MI, 2008. Thesis (Ph.D.)—City University of New YorkGoogle Scholar
  49. 49.
    Wojciechowski, R.K.: Stochastically Incomplete Manifolds and Graphs. Random Walks, Boundaries and Spectra. Progr. Prob. vol. 64. Birkhäuser Verlag, Basel, pp. 163–179 (2011)Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2015

Authors and Affiliations

  • Batu Güneysu
    • 1
  • Matthias Keller
    • 2
    Email author
  • Marcel Schmidt
    • 3
  1. 1.Institut für MathematikHumboldt-Universität zu BerlinBerlinGermany
  2. 2.Einstein Institute of MathematicsThe Hebrew University of JerusalemJerusalemIsrael
  3. 3.Mathematisches InstitutFriedrich-Schiller-Universität JenaJenaGermany

Personalised recommendations